Single-Day Oral Desensitization for Aspirin-Exacerbated Respiratory Disease

Patients who failed aspirin desensitization are more likely to experience gastrointestinal reactions to aspirin.

In patients with aspirin-exacerbated respiratory disease (AERD), use of a single-day oral aspirin desensitization procedure appears to be safe and effective, according to the results of review that will be presented at the American College of Allergy, Asthma & Immunology (ACAAI) 2022 Annual Scientific Meeting, held from November 10 to 14, 2022.

The management of AERD — a chronic disorder characterized by polyposis, asthma, and sensitivity to nonsteroidal anti-inflammatory drugs — historically required at least 2 days to manage. There are few studies that have evaluated specific phenotypes with the use of a 1-day oral aspirin desensitization protocol.

Researchers conducted a single-center, retrospective chart review and analyzed all patients (N=36) with AERD who underwent a rapid, 1-day aspirin desensitization procedure between October 2018 and April 2022. Data were assessed with the use of descriptive statistics.

Overall, 89% (n=32) of the participants underwent successful aspirin desensitization; 66% (n=21) of the successful desensitization procedures were completed in 1 day (6.4 hours) and 34% (n=11) of the procedures were completed in 2 days (9.4 hours).

Further research is necessary to explore the role of gastrointestinal reactions in AERD and the likelihood of failing aspirin desensitization.

The most common aspirin dose to elicit symptoms was 81 mg in the 1-day group and 120 mg in the 2-day group. In both groups, the most commonly-reported symptoms were sinonasal symptoms.

Overall, 38% (n=8) of the participants who underwent a 1-day procedure discontinued aspirin maintenance therapy, of which 50% (n=4) initiated treatment with dupilumab. In a similar fashion, 27% (n=3) of participants who underwent a 2-day desensitization procedure discontinued aspirin maintenance therapy, of which 33% (n=1) initiated dupilumab therapy.

Of the 4 participants who failed the desensitization procedure, 3 experienced severe gastrointestinal symptoms — most likely a reaction to aspirin — and 1 individual required epinephrine administration.

According to the authors, “Further research is necessary to explore the role of gastrointestinal reactions in AERD and the likelihood of failing aspirin desensitization.”

This article originally appeared on Pulmonology Advisor.

References:

Canty E, Do T, Joshi S. Gastrointestinal symptoms with aspirin-exacerbated respiratory disease may increase risk for failure during rapid aspirin desensitization. Ann Allergy Asthma Immunol. 2022;129(5):S16. doi:10.1016/j.anai.2022.08.546